Daily Living – Drug Pumps
After the initial healing period (6 to 8 weeks), the drug pump will become a routine part of your day. In fact, clinical studies show that many people who did not get chronic pain relief from oral medications were able to improve their daily activities with a drug pump. (Results may vary.)1-5
- Seeing the Pump
- Doctor Visits
- Refilling and Adjusting the Pump
- Understanding Pump Alarms
- Watching for Signs of Overdose and Underdose of Pain Medication
- Caution with Activities
- Realistic Expectations
- Removing the Pump
- Getting the Most from Drug Delivery Therapy
Your pump is placed near the surface of your skin for refill access. You may be able to see the pump under your skin when it is not covered with clothes, or if you are wearing fitted clothes. Depending on your size and shape, where the pump is implanted, and the size of your pump, the pump may not show at all.
You will need to return to your doctor's office periodically for checkups and to have your pump refilled. The medication in your pump needs to be refilled every 6 to 12 weeks, depending on your dosage and the size of your pump.
The doctor fills the pump with pain medication using a needle. You and your doctor must work together to find the dose of medication that is most comfortable for you.
Finding the best pain medication dose for you may take some time. If your pump is programmable, you can also have different doses programmed to adjust to different activities or times of the day.
Your pump is equipped with alarms that will sound when:
- The pump needs to be refilled
- The pump needs to be replaced
- There is a problem with the pump
The alarm signals a critical or noncritical event in your infusion system. A critical alarm is a 3-second, dual-tone alarm. A critical alarm means that therapy will stop soon. A noncritical alarm is a single-tone alarm. A noncritical alarm requires a doctor or nurse's attention but does not mean that therapy will necessarily stop soon.
If an alarm sounds, call your clinician as soon as possible.
Here is what the critical and non-critical alarms sound like:
Please note that the volume of the alarm heard from your computer may be louder than the volume of the alarm heard from your implanted pump.
After your implant, ask your doctor to temporarily program your pump to sound the alarm in his or her office so you will recognize the sound if an alarm goes off in the future.
Receiving too much morphine sulfate – through your pump or in combination with oral medications or patches – can cause an overdose and lead to serious breathing problems or possibly death. Too little medication can lead to symptoms of withdrawal. It's important for you to know when this might happen and what to look for.
Signs of Overdose
If you are receiving too much morphine sulfate, you may experience:
- Trouble breathing that might be slow or shallow
- Light-headedness, confusion, or unusual symptoms
- Slow heartbeat
- Severe dizziness
- Severe drowsiness
- Deep sleep
- Loss of consciousness
Some other oral medications, such as medication that relieves anxiety or improves sleep, may also cause breathing problems. Tell your doctor about all medications that you are taking, including non-prescription.
It's important that everyone in your household knows that you have morphine sulfate in your pump. Advise your family and friends to call 911 immediately for emergency help if you exhibit any of these symptoms. Overdose is a serious life-threatening condition, but it can be treated in a hospital setting.
When Overdose Might Occur
An overdose can occur in many situations, but when using morphine sulfate in your drug delivery system, it is most likely after:
- You receive your first dose of morphine sulfate from your pump, into the intrathecal space
- Your pump is refilled
- Your pump is surgically repaired or replaced
- Your pump is reprogrammed
Be sure to tell your doctor if you are taking any other oral medications, including oral opioids, in addition to the morphine sulfate that you receive through the drug delivery system. Take the other medications only as directed.
Call 911 Immediately When in Danger
If you experience danger signs of opioid overdose, you, a friend, or family member should immediately call 911. Danger signs include:
- Heavy snoring and cannot be awakened
- Trouble breathing
- Extreme drowsiness and slow breathing
- Slow, shallow breathing with little chest movement
- Faster or slowed heartbeat, heart palpitations
- Feeling faint, very dizzy, confused, anxious
Signs of Underdose
If you receive too little medication, it can lead to symptoms of withdrawal including some or all of the following:
- Increased chronic pain
- General feeling of illness
- Muscle pain
- Nausea, vomiting, diarrhea
- Abdominal cramps
Although your Medtronic SynchroMed pump has an alarm that will sound if your pump reaches a low level of medication, don't wait to hear the alarm before having your pump refilled. It's important to keep your scheduled refill visits so you don't run out of medication.
Some movements may stretch or put strain on the catheter or on the stitches that hold your pump in place. Your doctor may give you guidelines for activities to avoid.
Although the catheter is made of flexible and durable materials, it is still subject to wear. Excessive or repetitive bending, twisting, bouncing, or stretching can move or stretch the catheter. This damage may require surgery to repair.
Realistic expectations are key to satisfaction with any pain treatment. It is important to remember that your pump will not eliminate the source of your pain or cure any underlying disease, but may help you to better manage your pain.
If you no longer need the pump or change your mind about the pain treatment, your doctor can turn it off or surgically remove the system.
In this recorded webinar, Dr. Anjum Bux presents:
- Tips to optimize your therapy
- Taking care of your device
- Support services offered by Medtronic
In addition, Dr. Bux answers questions such as:
- How will I know when it's time to replace my device?
- Can I have an MRI?
- When should I contact my doctor?
- Onofrio BM, Yaksh TL. Long-Term Pain Relief Produced by Intrathecal Infusion in 53 Patients. J Neurosurg 1990; 72: 200-209.
- Winkelmuller M, Winkelmuller W. Long-Term Effects of Continuous Intrathecal Opioid Treatment in Chronic Pain of Nonmalignant Etiology. J Neurosurg 1996; 85: 458-467.
- Paice JA, Penn RD, Shott S. Intraspinal Morphine for Chronic Pain: A Retrospective, Multicenter Study. J Pain Symptom Manage 1996; 11(2): 71-80.
- Lamer TJ. Treatment of Cancer-Related Pain: When Orally Administered Medications Fail. Mayo Clinic Proc 1994; 69:473-480.
- Portenoy RK. Management of Common Opioid Side Effects During Long-Term Therapy of Cancer Pain. Ann Acad Med 1994; 23:160-170.
Information on this site should not be used as a substitute for talking with your doctor. Always talk with your doctor about diagnosis and treatment information.
Considering a pain therapy?
Receiving a pain therapy?